Ohio, 2023

Damaging Winds in Ohio, April 1, 2023

April 1, 2023 · NWS PBZ · 13 events in 7 counties and zones

A broken line of showers developed along a strong cold front in western Ohio the morning of April 1st and advanced through eastern Ohio/western Pennsylvania. Widespread damage was recorded across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
$56,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A broken line of showers developed along a strong cold front in western Ohio the morning of April 1st and advanced through eastern Ohio/western Pennsylvania. Widespread damage was recorded across the region. Gusts up 75mph were also reported in some areas. Despite little lightning with the line convection, the environment was favorable for strong wind gusts with CAPE values ranging between 100 to 400J/kg and a 50 to 65kt low-level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 1, 10:42 AM EST, 38 minutes earlier.

Area forecast discussion, Apr 1, 10:42 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1142 AM EDT Sat Apr 1 2023

.SYNOPSIS...
Confidence is increasing that strong wind gusts, over 50mph will
occur this afternoon with an advancing cold front. There is a
window of opportunity for strong storms ahead of the front
boundary early this afternoon; the primary threat will be hail
and high wind gusts.

&&

.NEAR TERM /THROUGH TONIGHT/...

1130AM update: A line of convective has developed over the last
hour in western OH along a cold front. Ahead of the frontal
boundary, deep dry air has prompted clearing and diurnal
heating. The overall trend of GOES-16 vertical temperature
profiles suggested elevated instability building quickly; mid
and low-lvl lapse rates will continue to increase with cooling
aloft. A random temperature profile from GOES-16 near the Ohio
River has increased to 7.8C/km between 800mb and 600mb. With
strong deep wind shear, hail and strong wind gusts will be the
main concern through 4pm as the front advances into PA. A Severe
Thunderstorm Watch may need to be coordinated with SPC in the
next 1-2hrs. There is a potential of tornadoes, but given the
lift condensation levels are so high (with the dry air), the
confidence is still low. With the model hodograph profiles,
tornado potential will remain situated with storms that track
due east, tapping into the best updraft helicity for rotating
updrafts.

Regardless if you see storms or not, there will be strong wind
gusts from a noted pressure gradient associated with this
advancing low pressure system. Over the last 24 hours, models
have been consistent with 50mph wind gusts as a pressure couplet
strengthens on the backside of the front. The NAM and HRRR
suggest a 7mb pressure increase in 3 hours after 20Z. Wind gusts
will remain elevated until at least 00Z for the lower terrain;
06Z for areas above 2kft. Rain showers and thunderstorms will
evolve into snow showers with incoming cold air before midnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Northwest flow and cold advection tonight could lead to
additional showers this evening. As the cold air continues to
overspread the region, rain showers could change to snow showers,
particularly over the north and ridges. However, with very dry
air aloft there will be no ice to fall into the lower layers.
Additionally, the lack of arctic air will keep the DGZ well
above the saturated layer.

Ridging and high pressure will slide over the region Sunday,
promoting a dry and seasonable weather day. A weak shortwave
within stronger flow to the north Monday may promote areas of
showers during the afternoon to evening, notably near a
developing warm front south of Lake Erie. However, ensemble
variance persists in strength of the shortwave and positioning
of the sfc warm front, which may alter the timing and location
of precipitation. Warm advection is expected as the sfc high
sits east of the region, allowing above normal temperature to
develop for the afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Ensembles have fairly strong confidence in the development of
another deep Rockies low that will lift through the northern
Mississippi River Valley during the mid week period. This
pattern will be reminiscent of the previous two deep lows,
though early probabilities are MUCH lower with regards to wind.
The broad expectation is for an extended period of precipitation
chances with well above normal temperature.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Strong winds and showers/thunderstorms will accompany a cold
front as it crosses the region this afternoon. Gusts up to 50kts
will be possible. MVFR cigs and isolated showers will linger
until Sunday morning in the wake of the front.

.OUTLOOK...
VFR to start the week, followed by restrictions with a mid-week
frontal system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 8 PM EDT this evening for PAZ007>009-
     013>016-020-022.
     High Wind Warning until 8 PM EDT this evening for PAZ021-029-
     031-073-075-077.
     High Wind Warning until 2 AM EDT Sunday for PAZ074-076-078.
OH...Wind Advisory until 8 PM EDT this evening for OHZ039>041-048.
     High Wind Warning until 8 PM EDT this evening for OHZ049-050-
     057>059-068-069.
WV...High Wind Warning until 8 PM EDT this evening for WVZ001>004-
     012-021-509.
     High Wind Warning until 2 AM EDT Sunday for WVZ510>514.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...22
LONG TERM...22
AVIATION...88
Hazardous weather outlook, Apr 1, 11:01 AM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1201 PM EDT Sat Apr 1 2023

OHZ039>041-048-PAZ007>009-013>016-020-022-021615-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
1201 PM EDT Sat Apr 1 2023

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ049-050-058-059-PAZ021-029-031-073-075-077-WVZ001>004-021615-
Harrison-Jefferson OH-Guernsey-Belmont-Allegheny-Washington-Greene-
Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-Marshall-
1201 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-078-021615-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-
1201 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 105 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

In addition to the wind threat, strong to severe thunderstorms may
develop Saturday evening with a cold front passage, with the primary
threat being damaging wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ510>514-021615-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1201 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

In addition to the wind threat, strong to severe thunderstorms may
develop Saturday evening with a cold front passage, with the primary
threat being damaging wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057-068-069-WVZ012-021-509-021615-
Muskingum-Noble-Monroe-Wetzel-Marion-Monongalia-
1201 PM EDT Sat Apr 1 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

The radar

The Cleveland radar (KCLE), 128 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
April 1, 11:20 AM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
911 Call Center
Coordinates
40.260, -81.850

The local 911 Call Center reported trees and power lines down around the town of Coshocton.

Thunderstorm Wind, Tuscarawas

When
April 1, 11:38 AM EST
Where
Tuscarawas County, 0.03 mi S of New Philadelphia Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.469, -81.420

New Philadelphia Airport measured a gust of 59mph at 1238pm.

Thunderstorm Wind, Tuscarawas

When
April 1, 11:39 AM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.490, -81.440

Multiple trees were down along the town of New Philadelphia.

Thunderstorm Wind, Tuscarawas

When
April 1, 11:39 AM EST
Where
Tuscarawas County, 0.87 mi NE of Shanesville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.510, -81.640

Siding was torn off a home. Pictures provided. Damage estimated based on radar.

Thunderstorm Wind, Guernsey

When
April 1, 11:39 AM EST
Where
Guernsey County, Kimbolton
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
40.150, -81.570

Trees were reported down at intersection of 21 and Brodhead Road.

Thunderstorm Wind, Tuscarawas

When
April 1, 11:40 AM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$15,000
Reported by
911 Call Center
Coordinates
40.530, -81.480

Widespread trees and power lines down across Dover, Mineral City, and Sherrodsville. Some trees were on homes in these locations, no injuries reported.

Thunderstorm Wind, Columbiana

When
April 1, 11:45 AM EST
Where
Columbiana County, Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
911 Call Center
Coordinates
40.900, -80.850

Widespread tree and power line damage throughout the county. Initial damage time was between 12:30pm and 12:45pm.

Thunderstorm Wind, Harrison

When
April 1, 11:55 AM EST
Where
Harrison County, 2.21 mi WSW of Germano
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Public
Coordinates
40.410, -80.990

Two outbuildings were destroyed and debris lofted 30-40 feet up.

Thunderstorm Wind, Jefferson

When
April 1, 11:59 AM EST
Where
Jefferson County, Bergholz
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
911 Call Center
Coordinates
40.520, -80.880

Widespread tree and line damage across the county, including in Richmond, Steubenville, and Bloomingdale.

Thunderstorm Wind, Belmont

When
April 1, 12:00 PM EST
Where
Belmont County, St Clairsville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.080, -80.900

Fiber optic cables down within the city of St. Clairsville, OH.

Thunderstorm Wind, Columbiana

When
April 1, 12:00 PM EST
Where
Columbiana County, 1.25 mi ENE of New Middleton
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
40.880, -80.880

The public reported trees down near Salem, OH.

Thunderstorm Wind, Columbiana

When
April 1, 12:01 PM EST
Where
Columbiana County, Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
40.900, -80.850

A metal carport was displaced on Route 14. Time of damage estimated based on the radar.

Thunderstorm Wind, Belmont

When
April 1, 12:13 PM EST
Where
Belmont County, 1.73 mi WNW of Bethesda
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
40.030, -81.100

A few trees were reported down along State Route 147 west of Belmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091197, 1095898, 1091198, 1091208, 1091209, 1091199, 1091200, 1091202, 1091201, 1091203, 1091204, 1091205, 1091206.